Virginia, 2015

Damaging Winds in Virginia, February 2, 2015

February 2, 2015 · NWS AKQ · 13 events in 9 counties and zones

Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Feb 2, 9:53 AM EST, 2 hours 12 minutes earlier.

Area forecast discussion, Feb 2, 9:53 AM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
953 AM EST MON FEB 2 2015

.SYNOPSIS...
LOW PRESSURE OVER WESTERN PENNSYLVANIA WILL TRACK EAST THIS MORNING...AND
RE-DEVELOP JUST SOUTH OF LONG ISLAND THIS AFTERNOON. CANADIAN HIGH
PRESSURE RETURNS TO THE REGION TUESDAY AND SHIFTS OFFSHORE ON WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE LATEST SURFACE ANALYSIS INDICATES A ~996 MB SURFACE LOW RE-
ORGANIZING ALONG THE CENTRAL NJ COAST AS OF 1430Z...WITH A COLD
FRONT CROSSING THE SPINE OF THE APPALACHIANS. A WARM FRONT HAS
PUSHED N THE CWA. RAIN CONTINUES TO TRACK ACROSS SE PORTIONS WITH
AN AREA OF ENHANCED RAIN AHEAD OF THE COLD FRONT BACK OVER THE
PIEDMONT.

LIKELY TO CATEGORICAL POPS CONTINUE THROUGH 18Z FOR MUCH OF THE
AREA AND SOME MODERATE RAIN IS EXPECTED...BUT OVERALL EVENT TOTAL
QPF AMOUNTS WILL BE ON THE ORDER OF 0.25" NW TO 0.50-0.75" SE.
BY 18Z...SHOULD SEE BULK OF PRECIP SHIFT TO THE COAST AS AREAS W
OF I-95 BEGIN TO DRY OUT (ALTHOUGH SOME LIGHT RAIN MAY PERSIST
THROUGH AT LEAST NOON. AFTER 18Z...POPS ALONG THE COAST QUICKLY
DROP OFF TO 20-30% AND AREAS FARTHER WEST WILL GENLY BE DRY. THE
DAY WILL BEGIN CLOUDY ACROSS THE AREA WITH INTERIOR VA/NC BECOMING
PARTLY SUNNY BY AFTERNOON. THE DAY WILL BEGIN WARM...AND CAA WILL
LIKELY WAIT UNTIL AFTER SUNSET...SO HIGHS SHOULD RANGE FROM THE
UPPER 40S/AROUND 50 F FAR NW (AND REMAIN WELL BELOW THIS UNTIL THE
AFTN CLEARING)...TO THE MID 50S TO LOWER 60S ACROSS MOST OF THE
REST OF THE AREA. A GUSTY W/NW WIND WILL DEVELOP AS
CLEARING/DRYING ARRIVES LATER THIS AFTERNOON...WITH SPEEDS
AVERAGING AROUND 20-25 MPH...WITH GUSTS TO 35-40 MPH. A WIND ADSY
HAS BEEN ISSUED FOR NRN NECK AND ERN SHORE COUNTIES...AS NAM/GFS
SHOW 6 HR PRESSURE RISES OF 14-16 MB OVER PA FROM 18-00Z. THIS
WILL HAVE THE MOST INFLUENCE ON OUR NE ZONES CLOSEST TO THESE
LARGE PRESSURE RISES. WIND GUSTS HERE WILL BE 40-50 MPH.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
DEEP LAYER NW FLOW PREVAILS MONDAY NIGHT...AND BACKS TO WESTERLY
TUESDAY. THIS WILL ALLOW SURFACE HIGH PRESSURE (AND ASSOCIATED CAA)
TO BUILD INTO THE REGION MONDAY NIGHT...WITH THE HIGH LOCATING ALONG
THE COAST BY TUESDAY AFTERNOON. LOWS MONDAY NIGHT SHOULD FALL INTO
THE MID TEENS NW...TO LOW 20S SE UNDER A MOSTLY CLEAR SKY. HIGHS
TUESDAY WILL BE BELOW NORMAL AND RANGE FROM THE LOW/MID 30S NW...TO
LOW 40S SW.

A SPLIT FLOW PATTERN WILL PREVAIL TUESDAY NIGHT AND WEDNESDAY...WITH
THE MID-ATLANTIC REGION LARGELY SITUATED BETWEEN QUASI-ZONAL NRN
STREAM FLOW AND A MOIST SRN STREAM ALONG THE GULF COAST. THIS WILL
RESULT IN DRY CONDITIONS...WITH SKY COVER AVERAGING PARTLY CLOUDY
ACROSS NRN PORTIONS AND MOSTLY CLEAR/SUNNY ACROSS SRN PORTIONS.
SURFACE HIGH PRESSURE MOVES OFFSHORE TUESDAY NIGHT AND
WEDNESDAY...WHICH WILL ALLOW TEMPERATURES TO MODERATE. LOWS TUESDAY
NIGHT SHOULD AVERAGE 25-30...FOLLOWED BY HIGHS WEDNESDAY IN THE
UPPER 40S/AROUND 50 FROM THE NW PIEDMONT TO THE MD ERN SHORE...AND
THE LOW/MID 50S ACROSS CENTRAL/SE VA AND NE NC.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
GFS/ECMWF IN VERY GOOD AGREEMENT WITH REGARD TO OVERALL PATTERN AND
TANGIBLE WEATHER DURING THE DAYS 4-7 PERIOD. OVERALL...
TEMPERATURES SHOULD BE BELOW NORMAL...WITH NO BIG PRECIP EVENTS IN
THE EXTENDED PERIOD. LATEST ECMWF AND GFS DIFFER SLIGHTLY WITH FRONTAL
WAVE AND ASSOCIATED COLD FRONTAL PASSAGE ON THURSDAY (GFS IS COLDER
BUT ALSO A BIT MORE SUPPRESSED WITH PRECIP). EXPECT SOME LIGHT
PRECIP...EITHER RAIN AND/OR SNOW TO BE PRODUCED IN ASSOCIATION
WITH THE FRONTAL PASSAGE. BEHIND THE FRONT...ANOTHER BRIEF COLD
SURGE BUILDS IN FOR THURSDAY NIGHT THROUGH SATURDAY...WITH HIGH
PRESSURE IN CONTROL.

ANOTHER POLAR/ARCTIC FRONT IS FORECAST TO MOVE SWD INTO THE REGION
SATURDAY NIGHT/SUNDAY...WITH A WAVE FORECAST TO DEVELOP SUNDAY
NIGHT. ECMWF/GFS DO DIVERGE AT THIS POINT WITH REGARD TO WHERE THE
WAVE WILL DEVELOP...AND THEREFORE WHAT TYPE OF PRECIPITATION MIGHT
IMPACT THE CWA DURING THAT TIME. GFS IS FURTHER WEST AND
WARMER...WITH ECMWF...AS IT HAS FOR THE LAST 1-2 MONTHS...SUGGESTING
A WINTER WEATHER EVENT. HAVE GONE IN BETWEEN THE 2 MODELS...WITH CHC
OF RAIN AND/OR SNOW...AND CAPPED POPS AT 40 PERCENT.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
COLD FRONT HAS LOCATED OVER WRN VA/ERN WV EARLY THIS MORNING...WITH
LATEST RADAR TRENDS DEPICTING AN AREA OF LIGHT-MODERATE PRECIP OVER
THE SE LOCAL AREA. PRECIP HAS CLEARED THE PIEDMONT INTO CNTRL VA AS
OF THIS WRITING...BUT EXPECT THIS AREA TO FILL BACK IN AS THE FRONT
APPROACHES. CIGS HAVE LOWERED TO MVFR...WITH DECKS GENERALLY 1000 TO
2500 FT AGL. OCCASIONAL IFR OBS OBSERVED...BUT HAS NOT IMPACTED THE
TAF SITES YET. CIGS GENERALLY VFR IN LIGHT RAIN...FALLING TO 5 MILES
AT TIMES. GUIDANCE CONTINUES TO INDICATE POTENTIAL FOR IFR
CIGS/VSBYS...BUT LACK OF IFR OBSERVATIONS SO FAR THIS MORNING LOWERS
CONFIDENCE. WITH SLY GUSTS OF 25 TO 30 KT...WELL MIXED SUB CLOUD
LAYER ALSO HELPING PREVENT IFR CONDITIONS. HAVE OPTED TO INTRODUCE
TEMPO GROUP FOR IFR AT THE MOST PRONE AIRPORTS OF KSBY AND KPHF.
OTHERWISE...MVFR CONDITIONS PREVAIL.  MARGINAL DIRECTIONAL AND SPEED
SHEAR EXISTS THIS MORNING KRIC EWD...BUT NOT ENOUGH TO MENTION IN
TAFS ATTM. WINDS BACK TO THE NW POST FRONTAL...INCREASING THIS
AFTERNOON WITH GUSTS OF 30-35 KT ALL TAF SITES. STRONG NW WINDS
PERSIST THRU THE OVERNIGHT PERIOD...BUT DIMINISH SLIGHTLY AFTER
MIDNIGHT. WINDS DIMINISH AOB 10 KT EARLY TUES MORNING.
OTHERWISE...CIGS IMPROVE TO VFR LATE AFTERNOON WITH SCT-BKN MID
LEVEL CLOUDS. SKC OVERNIGHT.

FAIR WEATHER RETURNS TUESDAY AND WEDNESDAY. THE NEXT COLD FRONT IS
FORECAST TO CROSS THE REGION WEDNESDAY NIGHT...BRINGING A CHANCE
OF RAIN TO THE REGION. FROZEN PRECIP IS POSSIBLE. DRYING THURSDAY
AS HIGH PRESSURE RETURNS TO THE REGION.

&&

.MARINE...
LATEST EARLY MORNING SFC ANALYSIS DEPICTS SFC LOW OVER WRN PA WITH
A TRAILING COLD FRONT ALONG THE SPINE OF THE APPALACHIANS.
STRENGTHENING PRESSURE GRADIENT IN ADVANCE OF THE APPROACHING STRONG
COLD FRONT HAS RESULTED IN SLY SCA CONDITIONS OVER THE WATERS WITH
GUSTS UP TO 30 KT. WAVES HAVE INCREASED TO 2-3 FT AND SEAS 3 TO 4
FT. SLY SCA CONDITIONS PERSIST THRU THE MORNING AS THE COLD FRONT
SWEEPS ACROSS THE LOCAL AREA...AND OFFSHORE BY EARLY AFTERNOON. SEAS
BUILD TO 4-7 FT...HIGHEST 20 NM OUT...THIS MORNING WITH WAVES 3-4
FT. WINDS BECOME WLY POST FRONTAL...THEN NW LATE TODAY. A BRIEF LULL
IN SPEEDS EXPECTED THIS AFTERNOON...BUT A STRONG SURGE OF LOW LEVEL
CAA POST FRONTAL IN TANDEM WITH WINDS A FEW THOUSAND FT OFF THE
WATER IN THE 40-50KT RANGE WILL PRODUCE GALE CONDITIONS OVER ALL
WATERS LATE TODAY. BASED ON LATEST GUIDANCE AND PRESSURE
RISES/FALLS...HAVE OPTED TO INCLUDE THE RIVERS AND SOUND IN THE GALE
HEADLINES. SEAS BUILD TO 6-10 FT (HIGHEST 20 NM OUT) LATE
TODAY/TONIGHT. WAVES BUILD TO 4-6 FT WITH 3-4 FT WAVES IN THE LOWER
JAMES. GALE CONDITIONS PERSIST THIS EVENING AS HIGH PRESSURE BUILDS
IN FROM THE WEST. WINDS EXPECTED TO DIMINISH RAPIDLY LATE TONIGHT AS
HIGH PRESSURE BUILDS OVER THE WATERS...LIKELY RESULTING IN ONLY A
FEW HOURS OF SCA CONDITIONS AFTER THE GALES END. SEAS BEGIN TO
SUBSIDE LATE TONIGHT...DROPPING TO 4-6 FT EARLY TUES MORNING.
FREEZING SPRAY ALSO EXPECTED OVER THE WATERS LATE TONIGHT AS AIR
TEMPS DROP INTO THE LOW-MID 20S. HIGH PRESSURE SETTLES OVER THE
WATERS TUES...WITH SEAS DROPPING BELOW 5 FT TUES AFTERNOON. SUB-SCA
CONDITIONS PREVAIL TUES NIGHT-WEDS...BUT SWLY WINDS INCREASE TO
10-15 KT LATE WEDS AS THE NEXT COLD FRONT APPROACHES. THE FRONT WILL
CROSS THE WATERS LATE WEDS NIGHT...WITH SCA CONDITIONS EXPECTED
THURS-THURS NIGHT. HIGH PRESSURE RETURNS FOR THE END OF THE WEEK
INTO THE UPCOMING WEEKEND.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...WIND ADVISORY FROM 1 PM THIS AFTERNOON TO MIDNIGHT EST TONIGHT
     FOR MDZ021>025.
NC...NONE.
VA...WIND ADVISORY FROM 1 PM THIS AFTERNOON TO MIDNIGHT EST TONIGHT
     FOR VAZ075>078-099-100.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
     ANZ630>638-650-652-654-656-658.
     GALE WARNING FROM 4 PM THIS AFTERNOON TO 6 AM EST TUESDAY FOR
     ANZ630>638-650-652-654-656-658.
     DENSE FOG ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR ANZ650-
     652.

&&

SYNOPSIS...LKB
NEAR TERM...AJZ/LKB
SHORT TERM...AJZ/LKB
LONG TERM...LKB/WRS
AVIATION...SAM
MARINE...SAM
Hazardous weather outlook, Feb 2, 6:12 AM EST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
612 AM EST MON FEB 2 2015

NCZ012>017-030>032-102-VAZ048-049-060>074-079>098-031115-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-
NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-
JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
612 AM EST MON FEB 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

WINDS WILL GUST TO 35 TO 40 MPH THIS AFTERNOON AND EARLY THIS
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>025-VAZ075>078-099-100-031115-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-ACCOMACK-
NORTHAMPTON VA-
612 AM EST MON FEB 2 2015

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO MIDNIGHT EST
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...THE EASTERN SHORE OF VIRGINIA AND THE NORTHERN NECK OF
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

BROWN

In the hours before

Special weather statement, Feb 2, 10:54 AM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1054 AM EST MON FEB 2 2015

NCZ012-VAZ063-065>068-070>085-087-088-090-092-021645-
AMELIA-BRUNSWICK-CHARLES
CITY-CHESTERFIELD-DINWIDDIE-ESSEX-GLOUCESTER-GREENSVILLE-HANOVER-
HENRICO-JAMES CITY-KING AND QUEEN-KING
WILLIAM-LANCASTER-LUNENBURG-MECKLENBURG-MIDDLESEX-NEW
KENT-NORTHAMPTON-NORTHUMBERLAND-NOTTOWAY-PRINCE
GEORGE-RICHMOND-SOUTHAMPTON-SUSSEX-WESTMORELAND-
1054 AM EST MON FEB 2 2015

...A LINE OF SHOWERS...SOME CONTAINING HEAVY RAINFALL...WILL MOVE
THROUGH CENTRAL...SOUTH CENTRAL AND NORTHEAST VIRGINIA THROUGH 1145
AM EST...

AT 1050 AM EST...DOPPLER RADAR INDICATED A LINE OF SHOWERS EXTENDING
FROM COLES POINT TO WINTERPOCK TO 6 MILES SOUTHWEST OF BRACEY...OR
FROM 9 MILES NORTHEAST OF MONTROSS TO 5 MILES NORTH OF MANNBORO TO 8
MILES NORTH OF WARRENTON NC...MOVING EAST AT 30 MPH.

AREAS IMPACTED BY THESE STORMS INCLUDE THE NORTHERN NECK...RICHMOND
METRO AND TRI CITIES AREAS...AND EMPORIA.

HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS OR 30 TO 35
MPH ARE CAPABLE OF BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN
FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3735 7784 3818 7678 3816 7660 3811 7659
      3803 7650 3791 7625 3722 7710 3633 7754
      3634 7759 3641 7755 3648 7765 3650 7788
      3654 7791 3654 7823

WRS
Special weather statement, Feb 2, 11:35 AM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1135 AM EST MON FEB 2 2015

VAZ070-080>082-087>093-021715-
CHARLES CITY-CHESTERFIELD-DINWIDDIE-GREENSVILLE-ISLE OF WIGHT-JAMES
CITY-PRINCE GEORGE-SOUTHAMPTON-SURRY-SUSSEX-YORK-
1135 AM EST MON FEB 2 2015

...A BAND OF SHOWERS WILL MOVE ACROSS CHESTERFIELD...CHARLES CITY...
PRINCE GEORGE...CITY OF HOPEWELL...CITY OF PETERSBURG...DINWIDDIE...
CITY OF WILLIAMSBURG...ISLE OF WIGHT...SURRY...YORK...JAMES CITY...
GREENSVILLE...SOUTHAMPTON AND SUSSEX COUNTIES THROUGH 1215 PM EST...

AT 1135 AM EST...DOPPLER RADAR INDICATED A BAND OF SHOWERS ALONG A
LINE EXTENDING FROM FORT LEE TO HUSKE...OR ALONG A LINE EXTENDING
FROM FORT LEE TO 9 MILES NORTHEAST OF PURDY...MOVING EAST AT 40 MPH.

AREAS IMPACTED BY THESE STORMS INCLUDE
  GARYSVILLE AROUND 1140 AM EST...
  SUSSEX AROUND 1145 AM EST...
  TAYLORS CORNER AROUND 1150 AM EST...
  BRANDON AROUND 1155 AM EST...
  RUSTIC AROUND NOON EST...
  WAKEFIELD AROUND 1205 PM EST...

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.

HEAVY RAINFALL.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3733 7731 3738 7665 3735 7664 3721 7669
      3721 7672 3718 7677 3715 7673 3718 7671
      3687 7682 3680 7753

ZIMMERMAN
Special weather statement, Feb 2, 11:38 AM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1138 AM EST MON FEB 2 2015

NCZ012>014-VAZ087-088-092-093-096-021730-
GATES-GREENSVILLE-HERTFORD-ISLE OF
WIGHT-NORTHAMPTON-SOUTHAMPTON-SUFFOLK-SUSSEX-
1138 AM EST MON FEB 2 2015

...A BAND OF SHOWERS WILL MOVE ACROSS NORTHAMPTON...GATES...
HERTFORD...CITY OF FRANKLIN...ISLE OF WIGHT...CITY OF SUFFOLK...
GREENSVILLE...SOUTHAMPTON AND SUSSEX COUNTIES THROUGH 1230 PM EST...

AT 1138 AM EST...DOPPLER RADAR INDICATED A BAND OF SHOWERS ALONG A
LINE EXTENDING FROM GRAY TO CLARESVILLE TO 9 MILES SOUTHWEST OF
GASTON...OR ALONG A LINE EXTENDING FROM 12 MILES NORTHEAST OF EMPORIA
TO DAHLIA TO 6 MILES SOUTHWEST OF ROANOKE RAPIDS...MOVING EAST AT 45
MPH.

AREAS IMPACTED BY THESE STORMS INCLUDE
  SEABOARD AROUND 1150 AM EST...
  NEWSOMS AROUND NOON EST...
  SEDLEY AROUND 1205 PM EST...
  CONWAY AROUND 1210 PM EST...
  ZUNI AROUND 1215 PM EST...
  MURFREESBORO AROUND 1220 PM EST...

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3635 7759 3638 7755 3641 7755 3643 7761
      3648 7765 3648 7770 3661 7755 3681 7743
      3688 7665 3662 7681 3636 7713 3634 7759

ZIMMERMAN

The radar

The Norfolk radar (KAKQ), 13 km away, was scanning. The volume nearest the first event began at 17:03 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Southampton

When
February 2, 12:05 PM EST
Where
Southampton County, 1.11 mi E of Camp Corner
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
36.900, -76.900

Two trees were uprooted in Ivor.

Thunderstorm Wind, Surry

When
February 2, 12:12 PM EST
Where
Surry County, 1.49 mi SSW of Elberon
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
37.060, -76.910

Large tree was downed and blocking the 400 block of Hollybush Road.

Thunderstorm Wind, York

When
February 2, 12:15 PM EST
Where
York County, 4.46 mi SSE of Magruder
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
37.260, -76.650

Large tree was downed on Interstate 64 between Mile Marker 242 and 243.

Thunderstorm Wind, Isle of Wight

When
February 2, 12:20 PM EST
Where
Isle of Wight County, 1.3 mi ESE of Septa
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
37.010, -76.700

Trees were snapped and uprooted.

Thunderstorm Wind, York

When
February 2, 12:25 PM EST
Where
York County, 1.79 mi WSW of Magruder
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
37.310, -76.710

Trees were downed on Airport Road.

Thunderstorm Wind, Suffolk (C)

When
February 2, 12:35 PM EST
Where
Suffolk (C) County, 0.89 mi NW of Suffolk Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
36.680, -76.610

Trees were downed.

Thunderstorm Wind, Suffolk (C)

When
February 2, 12:35 PM EST
Where
Suffolk (C) County, 1.3 mi WSW of Huntersville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
36.860, -76.450

Trees were downed along Bridge Road (Highway 17).

Thunderstorm Wind, Norfolk (C)

When
February 2, 12:45 PM EST
Where
Norfolk (C) County, 1.3 mi ESE of Hampton Rds
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
36.910, -76.300

Tree was downed on a pickup truck along Major Road.

Thunderstorm Wind, Portsmouth (C)

When
February 2, 12:45 PM EST
Where
Portsmouth (C) County, 4.32 mi NW of Portsmouth
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
36.860, -76.390

Tree was downed on a power line.

Thunderstorm Wind, Chesapeake (C)

When
February 2, 12:50 PM EST
Where
Chesapeake (C) County, Gilmerton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
36.770, -76.320

Trees were downed on Jarvis Road.

Thunderstorm Wind, Chesapeake (C)

When
February 2, 12:50 PM EST
Where
Chesapeake (C) County, 1.11 mi W of Gilmerton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
36.770, -76.340

Tree was downed on a power line near Route 13 and Route 17.

Thunderstorm Wind, Chesapeake (C)

When
February 2, 12:55 PM EST
Where
Chesapeake (C) County, 1.11 mi W of Pinehurst
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
36.850, -76.390

Trees were downed on Idlewood Drive.

Thunderstorm Wind, Virginia Beach (C)

When
February 2, 1:12 PM EST
Where
Virginia Beach (C) County, 0.88 mi NE of Oceana
Measured
56 kt (64 mph) measured gust
Property damage
$2,000
Reported by
ASOS
Coordinates
36.840, -76.010

Wind gust of 56 knots (65 mph) was measured at NTU.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 560954, 560955, 560956, 560957, 560958, 560959, 560960, 560961, 560962, 560963, 560964, 560965, 560966.